Texas, 2024Flash Flooding in Texas, January 23 to 24, 2024
January 23 to 24, 2024 · NWS SHV · 9 events in 5 counties and zones
S. early on January 23rd into the 24th, enhancing a deep southwesterly flow pattern across the Middle Red River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper-level trough axis became entrenched across the western U.S. early on January 23rd into the 24th, enhancing a deep southwesterly flow pattern across the Middle Red River Valley. Multiple disturbances aloft ejected northeast within the southwesterly flow and combined with a stalled surface frontal boundary to provide a nearly ideal environment for heavy rainfall across the Ark-La-Tex region. The axis of heaviest rainfall extended across much of East Texas into Southwest Arkansas and Northwest Louisiana, ultimately totaling between 3-6 inches with isolated higher amounts. Given these excessive rainfall amounts coupled with rain rates of over an inch per hour in some areas, numerous reports of flash flooding were received across parts of East Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 23, 1:47 PM CST, 43 minutes earlier.
Area forecast discussion, Jan 23, 1:47 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
147 PM CST Tue Jan 23 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday Night)
Issued at 1257 PM CST Tue Jan 23 2024
Moderate to pockets of heavier rainfall continue this afternoon
across much of the Four State Region, albeit we are still waiting
to get this widespread precipitation shield into our far eastern
zones. Thus far through the past 24 hours, it's a pretty safe bet
after taking a look at surrounding observations and Dual-Pol Radar
amounts, we've seen a sloth of 3-5 inches with isolated higher
amounts from portions of Deep East Texas north and east into the
I-20 Corridor of NE TX and NW LA, into the Middle Red River Valley
of SW AR. Lesser amounts have fallen northwest of the I-30
Corridor into SE OK and across our far southeast and eastern most
parishes thus far. Right off the bat, we will not be making any
changes to the current Flood Watch as it stands right now but
obviously, changes will need to be made to the Flood Watch area
moving forward and this will be discussed below.
Deep upper trough axis remains entrenched across the western Great
Basin, keeping our region in deep southwesterly flow aloft.
Disturbances continue to eject out our way in this flow which
combined with a stalled surface frontal boundary across our region
and you have the perfect setup for additional heavy rainfall
across our region. As we go through the evening and especially
into the overnight hours tonight, it does appear that we will
begin to see a shift to the east of the more moderate to heavy
rainfall axis that has been embedded across much of NE TX into SW
AR throughout the day today. If we see this materialize, then we
may be able to end a portion of the Flood Watch a little early,
at least near and northwest of the I-30 Corridor which could also
include some NE TX counties further south towards the I-20
Corridor. As the heavier rainfall axis shifts south and east
during the day Wednesday, then it's this area that will need to be
watched for excessive heavy rainfall through at least Wed Night.
WPC's Excessive Heavy Rainfall Outlook which has encompassed much
of our region in a Moderate area for this heavy rainfall today
shifts south and east, encompassing our southeast/eastern
parishes for Wed/Wed Night which goes along with this line of
thinking above. Thus, the current Flood Watch will likely need to
be expanded beyond 6pm Wed Night for our southeast half but just
where this expansion of the FFA takes place is too early and
uncertain to call attm. Thus, will allow future shift to make this
determination.
Current stalled boundary will push south and east slightly during
the day Wednesday, taking up residence across Deep East Texas into
far NW LA and SW AR and thus it makes sense that the heaviest
rainfall axis on Wed/Wed Night would shift south and east of this
boundary. This boundary moves further south and east into NE LA
late Wed Night and hopefully, the heavier rainfall amounts follow
this boundary to the east as well.
Thanks for the coordination today WPC, LZK. Prelims to
follow...13.
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 1257 PM CST Tue Jan 23 2024
By Thursday, the above mentioned sfc boundary will have moved
through all but our far southeast parishes in Northeast Louisiana
with the upstream upper level trough beginning to quickly eject
out into the Middle Red River Valley of NE TX/SE OK and SW AR.
Heaviest rainfall will be ending in our southeast parishes Thu
morning with the rest of our region seeing a break from the
rainfall but it must be noted that it will be a brief break.
The upstream trough reloads across the Intermountain West and into
the Four Corners Region of the Country Thu Night/Fri and this will
set the stage for more precipitation late Fri/Fri Night before
ending from southwest to northeast on Sat. There will be a window
for heavy rainfall once again Friday Night, but the window will be
much shorter compared to what we are currently dealing with, thus
hopefully, giving the shorter duration of this next event, any
additional flooding will be held to a minimum. This upper trough
ejects out across our region during the day Sat lagging a surface
frontal passage late Friday Night with drier conditions prevailing
for the second half of Saturday and continuing through the
remainder of the weekend.
Northwest flow aloft prevails through the end of the forecast
period which again, promises to be a dry period which appears to
continue beyond the next 7 days.
13
&&
.AVIATION...
(18Z TAFS)
Issued at 1143 AM CST Tue Jan 23 2024
Area terminal flight conditions will remain impacted as moderate
to heavy RA continues across the airspace through the period. This
will result in low OVC CIGs and sub 2SM VSBYs. Therefore, flight
conditions prevail and will remain around IFR to LIFR through the
TAF package. Overnight and through early Wednesday AM, the
development of BR/FG and low CIGs will support IFR and LIFR
conditions once again, mainly across western and central terminals
as the bulk of the precip development on the backside of the
period will be across eastern terminals from MLU to ELD.
RK
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 59 67 55 67 / 100 90 70 20
MLU 61 69 60 69 / 100 100 100 40
DEQ 49 61 47 61 / 80 40 50 10
TXK 53 61 50 62 / 100 80 60 10
ELD 55 66 54 66 / 100 90 80 20
TYR 53 60 49 63 / 90 70 40 10
GGG 55 63 50 65 / 100 90 50 10
LFK 60 68 54 69 / 100 90 60 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Wednesday afternoon for ARZ050-051-059>061-
070>073.
LA...Flood Watch through Wednesday afternoon for LAZ001>006-010>014-
017>022.
OK...None.
TX...Flood Watch through Wednesday afternoon for TXZ097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...53Hazardous weather outlook, Jan 23, 2:10 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
210 PM CST Tue Jan 23 2024
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-242015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
210 PM CST Tue Jan 23 2024
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight.
Periods of heavy rain with a few embedded thunderstorms are expected
to continue across the region this evening and into early Wednesday
morning. Given the wet soils in place, minor flooding will be
possible in rivers, creeks, streams, and other low-lying and flood-
prone areas. The Flood Watch currently in effect will continue
overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periods of heavy rain with a few embedded thunderstorms are expected
to continue across the region through Wednesday and into early
Thursday morning. Heaviest amounts will fall between Deep East Texas
through Northeast and East Central Louisiana. A brief period of dry
conditions are to be expected ahead of the chance for additional
rainfall late Friday night and early Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
OKZ077-TXZ096-242015-
McCurtain-Red River-
210 PM CST Tue Jan 23 2024
This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.
.DAY ONE...This Afternoon and Tonight.
Light rain and the chance for an embedded thunderstorm or two will
continue across the area this evening before clearing out some
overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
While light rain will stick around for parts of Wednesday, another
chance for showers and thunderstorms returns late Friday and into
Saturday morning following a brief dry period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
53
Flash Flood, Harrison
- When
- January 23, 2:30 PM CST to 5:30 PM CST
- Where
- Harrison County, 1.35 mi ENE of Marshall to 2.19 mi SE of Marshall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.540, -94.350
Several roads were flooded across Harrison County.
Flash Flood, Harrison
- When
- January 23, 2:30 PM CST to 5:30 PM CST
- Where
- Harrison County, 4.57 mi ENE of Marshall Northeast to 4.67 mi ENE of Marshall Northeast
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.610, -94.260
Stagecoach Road was flooded and washed out near the intersection of Pine Bluff Road.
Flash Flood, San Augustine
- When
- January 23, 5:30 PM CST to 6:15 PM CST
- Where
- San Augustine County, 0.81 mi NNE of San Augustine to 0.63 mi NNE of San Augustine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.532, -94.117
A bridge on Water Street in San Augustine was closed due to flooding. Several other roads were closed from flooding in the city and throughout San Augustine County as well.
Flash Flood, Harrison
- When
- January 23, 6:44 PM CST to 9:15 PM CST
- Where
- Harrison County, 2.23 mi SW of Marshall Arpt to 2.43 mi SW of Marshall Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.500, -94.330
High water rescue was reported at the intersection of Cox Road and Birmingham Road as a vehicle was washed off of the road by high water.
Flash Flood, Shelby
- When
- January 23, 6:48 PM CST to 9:15 PM CST
- Where
- Shelby County, 1.36 mi ENE of Center to 1.45 mi ENE of Center
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.790, -94.160
Flooding was reported around the Lout Town Food and Feed Store near the intersection of Texas State Highway 87 and Highway 139.
Flash Flood, Angelina
- When
- January 23, 8:10 PM CST to 9:15 PM CST
- Where
- Angelina County, 1.43 mi S of Lufkin to 1.53 mi S of Lufkin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.329, -94.733
Flash flooding was reported along Pershing Avenue near Chambers Park.
Flash Flood, Angelina
- When
- January 23, 8:10 PM CST to 9:15 PM CST
- Where
- Angelina County, 0.91 mi SW of Lufkin to 0.84 mi SSW of Lufkin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.340, -94.740
Flash flooding was reported along Frank Avenue in front of Chi-St. Luke's Health Memorial Hospital.
Flash Flood, Cherokee
- When
- January 24, 3:00 PM CST to 5:30 PM CST
- Where
- Cherokee County, 7.62 mi S of Circle to 7.32 mi S of Circle
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.670, -95.230
FM Road 23 just west of County Road 2214 was closed due to flooding.
Flash Flood, Cherokee
- When
- January 24, 3:00 PM CST to 5:30 PM CST
- Where
- Cherokee County, 4.31 mi SSW of Circle to 4.27 mi SSW of Circle
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.720, -95.240
FM Road 1857 just west of County Road 2213 was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Arkansas, January 23 to 24, 20242 deaths · 1 event
- Flash Flooding and Flooding in Texas, January 23 to 25, 20241 death · $25,000 · 26 events
- Cold in Illinois, January 23, 20241 death · 1 event
- Dense Fog in Illinois, January 23 to 24, 202418 events
- Flooding and Freezing Fog in Arkansas, January 23 to 31, 202410 events
- Dense Fog in Kentucky, January 23 to 24, 202410 events
- Dense Fog in Indiana, January 23, 20246 events
- Flooding in Arizona, January 23, 2024$1,000 · 4 events
- Dense Fog in Kentucky, January 23, 20244 events
- Dense Fog in Missouri, January 23, 20244 events
- Blizzard in Alaska, January 23 to 25, 20243 events
- Dense Fog in Illinois, January 23, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159836, 1159839, 1159843, 1159844, 1159847, 1159850, 1159852, 1159854, 1159855.